"To this day, no one from that pharmacy has ever called me after they realized what had happened."
A reporter's efforts to contact C.T. Corporation Systems were unsuccessful, and their connection to the lawsuit remains unknown.
Horseman said she had been suffering from a sinus infection, something she suffers from every winter, and saw her family doctor in Danville who also saw the spot on her toenail and told her about Lamisil. Horseman said she saw the Lamictal name on the medicine bottle and assumed it was a generic brand.
"My sinus infection got worse, and I got more and more sick," Horseman said. She said she began getting feverish, her throat became sore, and she had throbbing pains in her ear that struck with each heartbeat.
Then, within 14 days, a lemon-sized lump appeared on her neck. Horseman had been put on three different antibiotics by now for what her doctor thought was an increasingly worse infection.
"I couldn't get out of bed, and my husband had to take me to the shower. I could barely move," Horseman said. She went to her doctor's office on a weekend and was treated again by a physician's assistant, who put her on a stronger antibiotic and also gave her pain medication.
No call from corporate
Horseman said she started hallucinating, even going as far as "picking things that I thought were crawling off of me," and was afraid to go to sleep. She had ordered some books at Christmas about a family member's depression and said she started thumbing through one of them late at night.
"And I looked down and saw it - Lamictal. The name that was on those pills," Horseman said. "It said it was for epileptic seizures, and so far I'd had every side effect it mentioned, even the rash which I'd broken out all over my body with."
Horseman said the scariest part of the literature was reading that death could occur, even after the side effects subsided.
She called Rite Aid the next morning, she said, and was put on hold while the attendant checked what Horseman told her. Horseman said the employee wanted to talk to the manager and call her back.
"When she called me back, all they offered was to have me come down and get the correct prescription for free, and said I might be getting a call from corporate, which I never did," Horseman said.
"I think that's what was the hardest part for me. This place me and my whole family had been going to for years, a place we knew their names, had mistakenly given me a potentially fatal drug, and no one even called me after that."
Horseman said her family doctor in Danville told her the pharmacy had given her the highest dosage possible of the seizure drug - the 200 milligrams he'd prescribed for her of Lamisil. As time went by, Horseman said her hair began falling out, and she kept bags of it, just in case.
No comment from Rite Aid Corp.
"I had to go to a dermatologist for skin and hair problems, my husband had to take off work to take care of me, and you can't even imagine the emotional issues this has caused," Horseman said.
Horseman has enlisted the services of Danville attorney Ephraim Helton in her suit against the company.
"I realize this wasn't done on purpose, and I've since talked to another pharmacist who told me, 'Becky, this is a pharmacist's worse nightmare, to fill something with the wrong drug,' and I realize that. I just wanted something more than a free prescription of Lamisil," Horseman said. "It's not about the money. The brown spot on my toe is the least of my worries, now."
Jody Cook, spokesperson for Rite Aid Corp., confirmed the lawsuit was served on the company.
"It is our policy not to comment on impending litigation, so at this time we have no comment," Cook said.
"It has nothing to do with money, and I don't want anyone to think this," Horseman said.
"I'm sure mistakes like this are made every day, and I'm just lucky that I was an overall healthy person and wasn't affected any worse than I was. I just want the company to take responsibility, and hopefully to prevent this from happening to anyone else in the future. It could've been a much more dangerous situation."